Raghunathan’s conjectures for \(SL(2,{\mathbb{R}{}})\). (English) Zbl 0785.22013

Raghunathan conjectured that unipotent orbits in spaces \(G/\Gamma\), where \(\Gamma\) is a lattice in the Lie group \(G\), have closures which are themselves of the form \(H\) modulo a lattice for some closed subgroup \(H\) of \(G\). There is also an analogous measure theoretic conjecture due to Dani and Margulis. The author has proved both of these conjectures. In the paper under review she gives simplified versions of her proofs for the case \(G=SL_ 2(\mathbb{R})\). These results for \(SL_ 2(\mathbb{R})\) were also obtained by other authors.


22E40 Discrete subgroups of Lie groups
57S20 Noncompact Lie groups of transformations
22D40 Ergodic theory on groups
Full Text: DOI


[1] Bowen, R., Weak mixing and unique ergodicity on homogeneous spaces, Isr. J. Math., 23, 267-273 (1976) · Zbl 0338.43014
[2] Bowen, R.; Ruelle, D., The Ergodic Theory of Axiom A Flows, Invent. Math., 29, 181-204 (1975) · Zbl 0311.58010
[3] Dani, S. G., Invariant measures and minimal sets of horospherical flows, Invent. Math., 64, 357-385 (1981) · Zbl 0498.58013
[4] Dani, S. G., On orbits of unipotent flows on homogeneous spaces, II, Ergodic Theory and Dynamical Systems, 6, 167-182 (1986) · Zbl 0601.22003
[5] Dani, S. G.; Smillie, J., Uniform distribution of horocycle orbits for Fuchsian groups, Duke Math. J., 5, 185-194 (1984) · Zbl 0547.20042
[6] Ellis, R.; Perrizo, W., Unique ergodicity of flows on homogeneous spaces, Isr. J. Math., 29, 276-284 (1978) · Zbl 0383.22004
[7] Furstenberg, H., Strict ergodicity and transformations of the torus, Amer. J. Math., 83, 573-601 (1961) · Zbl 0178.38404
[8] Furstenberg, H., The unique ergodicity of the horocycle flow, Recent Advances in Topological Dynamics, 95-115 (1972), Berlin: Springer, Berlin
[9] Hedlund, G. A., Fuchsian groups and transitive horocycles, Duke Math. J., 2, 530-542 (1936) · Zbl 0015.10201
[10] G. A. Margulis,Discrete subgroups and ergodic theory, Proc. of the Conference in Honor of A. Selberg (1980), Oslo. · Zbl 0675.10010
[11] G. A. Margulis,Dynamical and ergodic properties of subgroup actions on homogeneous spaces with applications to number theory, Proc. of ICM (1990), Kyoto.
[12] Parry, W., Ergodic properties of affine transformations and flows on nilmanifolds, Amer. J. Math., 91, 757-771 (1969) · Zbl 0183.51503
[13] Ratner, M., Strict measure rigidity for unipotent subgroups of solvable groups, Invent. Math., 101, 449-482 (1990) · Zbl 0745.28009
[14] Ratner, M., On measure rigidity for unipotent subgroups of semisimple groups, Acta Math., 165, 229-309 (1990) · Zbl 0745.28010
[15] Ratner, M., On Raghunathan’s measure conjecture, Ann. of Math., 134, 545-607 (1991) · Zbl 0763.28012
[16] Ratner, M., Raghunathan’s topological conjecture and distributions of unipotent flows, Duke Math. J., 63, 235-280 (1991) · Zbl 0733.22007
[17] Ratner, M., Horocycle flows: joining and rigidity of products, Ann. Math., 118, 277-313 (1983) · Zbl 0556.28020
[18] Sarnak, P., Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein Series, Communications on Pure and Applied Math., 34, 719-739 (1981) · Zbl 0501.58027
[19] Sinai, Ya. G., Gibbs measures in ergodic theory, Russian Math. Surveys, 166, 21-69 (1972) · Zbl 0255.28016
[20] Shah, N., Uniformly distributed orbits of certain flows on homogeneous spaces, Math. Ann., 289, 315-334 (1991) · Zbl 0702.22014
[21] Veech, W., Unique ergodicity of horospherical flows, Amer. J. Math., 99, 827-859 (1977) · Zbl 0365.28012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.